Originally published October 16 2008
Osteoporosis Drug Fosamax Doubles Risk of Life-Threatening Heart Condition
by David Gutierrez, staff writer
(NaturalNews) The widely prescribed osteoporosis drug Fosamax (generic name alendronate) appears to double women's risk of developing a chronic irregular heartbeat known as atrial fibrillation, according to a study conducted by researchers from the University of Washington and published in the Archives of Internal Medicine.
Atrial fibrillation can lead to dizziness, fatigue and momentary loss of consciousness.
Researchers reviewed data from a long-term study of atrial fibrillation conducted by a Washington state health care provider, Group Health. Out of 719 women with atrial fibrillation, 6.5 percent had taken the osteoporosis drug at some point, compared with only 4.1 percent of the women without the heart condition. This meant that women who had taken Fosamax had an 86 percent higher risk of atrial fibrillation than women not on the drug, and that Fosamax accounted for 3 percent of all cases of the disorder.
Ethel Siris, president of the National Osteoporosis Foundation, noted that the researchers looked at women who had previously taken the drug, not just those who were currently taking it. This suggests that the drug's effects on the heart persist even when it is no longer being taken.
The current study was inspired by a recent re-analysis of a 1997 study, finding that the osteoporosis drug zoledronate (marketed as Aclasta, Reclast, Zomera and Zometa), which is taken intravenously, increased the risk of severe atrial fibrillation compared to a placebo.
Both zoledronate and alendronate are in the same drug family, and thus would be expected to have similar effects on the body. However, Fosamax is the only drug that is known to be able to build bone mass in women at risk of osteoporosis, and is believed to reduce the risk of hip fractures by 63 percent.
Lead author Susan Heckbert cautioned that women should not stop taking osteoporosis medications without first consulting their physician.
Sources for this story include: www.usatoday.com.
All content posted on this site is commentary or opinion and is protected under Free Speech. Truth Publishing LLC takes sole responsibility for all content. Truth Publishing sells no hard products and earns no money from the recommendation of products. NaturalNews.com is presented for educational and commentary purposes only and should not be construed as professional advice from any licensed practitioner. Truth Publishing assumes no responsibility for the use or misuse of this material. For the full terms of usage of this material, visit www.NaturalNews.com/terms.shtml